Hyperplasia of the thymus is commonly seen in myasthenia gravis and other autoimmune disorders. Thymic size also varies with age, corticosteroid use, infections, and inflammatory disease. Although thymic hyperplasia has been described following chemotherapy, there is no known association of true thymic hyperplasia with immune checkpoint inhibitor therapy. We present two cases of suspected true thymic hyperplasia in patients with stage IV melanoma who were treated with the combination of nivolumab and ipilimumab, which was complicated by immune-related toxicity requiring corticosteroid therapy, and then subsequently also by secondary hypoadrenalism requiring replacement hydrocortisone. In one patient, histological and flurocytometric analyses of an incisional biopsy of the thymus revealed findings consistent with true thymic hyperplasia. In the other case, the stable fluorodeoxyglucose positron emission tomography/Computed tomography (FDG-PET/CT) findings were consistent also with true thymic hyperplasia. These are the first described cases of true thymic hyperplasia following combination immune checkpoint inhibitor therapy for metastatic melanoma. We hypothesize that the true thymic hyperplasia in these cases results from initial lymphocyte depletion caused by intense corticosteroid therapy followed by rebound thymic hyperplasia during the period of relative hypocortisolism, which may have been aggravated by the onset of secondary hypoadrenalism.
Keywords: checkpoint inhibitors; immunotherapy; ipilimumab; melanoma; nivolumab; thymic hyperplasia.
© 2019 John Wiley & Sons Australia, Ltd.